Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Pittsburgh, PA

April 19, 2002Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 19, 2002, 5:45 PM EDT for Tuscarawas County, Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 5:45 PM EDT (21:45 UTC)
Expired
Apr 19, 2002, 6:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:00 PM EDTHail 0.75Strasburg, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 192145
SVRPBZ
OHC157-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 645 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF STRASBURG...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW PHILADELPHIA AT 600 PM

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEEK SHLETER IN A
BASEMENT OR INTERIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:34 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 19, 4:34 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT FRI APR 19 2002

QUICK UPDATE TO PUT IN WATCH FOR OH AND WV COUNTIES.
FCSTID = 22

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012.

RRR

In the hours before

Local storm report, Apr 19, 4:00 PM EDT, 1 hour 45 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FRANKLIN                  PA   0.75 INCH HAIL
04/19/02   VENANGO

0320 PM    CARLTON                   PA   0.75 INCH HAIL
04/19/02   MERCER
Special weather statement, Apr 19, 4:27 PM EDT, 1 hour 18 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS ARE POSSIBLE IN THE WATCH AREA. IF SEVERE
THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:02 PM EDTSevere Thunderstorm WarningPBZTuscarawas28 min
Apr 19, 5:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison52 min
Apr 19, 5:41 PM EDTSevere Thunderstorm WarningPBZJefferson64 min
Apr 19, 5:56 PM EDTSevere Thunderstorm WarningPBZCoshocton64 min
Apr 19, 6:00 PM EDTSevere Thunderstorm WarningPBZCarroll60 min
Apr 19, 6:32 PM EDTFlash Flood WarningPBZCarroll3 hr
Apr 19, 6:43 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Apr 19, 6:50 PM EDTFlash Flood WarningPBZJefferson3 hr
Apr 19, 6:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Apr 19, 7:53 PM EDTSevere Thunderstorm WarningPBZBelmont37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.